Flood, Marquette
- When
- May 15, 7:00 PM EST to May 20, 7:00 PM EST
- Where
- Marquette forecast zone
- Property damage
- $14 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
When the Mother's Day storm runoff from the Huron Mountains overwhelmed a dike holding back Silver Lake in northwest Marquette County, a wave of water inundated the Dead River basin all the way to Lake Superior in Marquette. A number of roads and bridges were washed out by the flood waters.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
When the Mother's Day storm runoff from the Huron Mountains overwhelmed a dike holding back Silver Lake in northwest Marquette County, a wave of water inundated the Dead River basin all the way to Lake Superior in Marquette. A number of roads and bridges were washed out by the flood waters. Officials in the city of Marquette issued a mandatory evacuation order for about 1800 people living north of Wright Street. The Presque Isle Power Plant at the Upper Harbor in Marquette was flooded and shut down for a number of days, resulting in shortages of electricity across western and central Upper Michigan. Flood waters on the Dead River did not subside until May 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 15, 2:12 PM EST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
312 PM EDT THU MAY 15 2003
UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH ACROSS THE WESTERN
U.S. AND A REX BLOCK OVER THE CENTRAL U.S. AND A TROUGH ACROSS
EASTERN N.A. THE REX BLOCK HAS A RIDGE ACROSS SOUTH CENTRAL CANADA
AND A CLOSED 500 MB LOW OVER THE UPPER GREAT LAKES. THERE IS ALSO A
SHORTWAVE TROUGH ACROSS THE DESERT SW. WATER VAPOR SHOWS THESE
FEATURES WELL WITH CYCLONIC SPIN NOTED NEAR CHICAGO AND NORTHERN AZ.
PATTERN CHANGES LITTLE UNTIL FRI AFTERNOON AS A 500 MB RIDGE MOVES
IN AND AFFECTS CWA WEATHER. THE 500 MB LOW NEAR THE GREAT LAKES IS
TOO FAR SOUTH TO AFFECT CWA.
FOR TONIGHT AND FRI...LITTLE IN WAY OF DYNAMICS TO SPEAK OF...YET
ETA PUTTING OUT QPF FRI AFTERNOON WHICH I AM NOT BUYING AS MOISTURE
IS VERY LIMITED. DO BUY INTO PCPN FOR FRI THOUGH THAT THERE WILL BE
SOME INSTABILITY CU OVER CWA AS IS OCCURRING TODAY THOUGH AND IF
ANYTHING WOULD FALL...WOULD BE VIRGA. BOTH ETA AND AVN SHOW QPF OVER
EAST HALF OF CWA...BUT THINK THIS IS OVERDONE. DID NOT CHANGE TOO
MUCH ON TEMPERATURES AS THESE LOOKED GOOD. DID NOT MAKE TOO MANY
CHANGES OVERALL TO FORECAST.
IN THE EXTENDED...MRF/ECMWF/UKMET/AVN ALL SHOW UPPER PATTERN
CONSISTING OF 500 MB TROUGH ACROSS THE WESTERN HALF OF U.S. AND
CANADA AND 500 MB RIDGING ACROSS THE EASTERN HALF OF N AMERICA.
THERE IS ALSO A SHORTWAVE TROUGH ACROSS THE APPALACHIANS. PATTERN
CHANGES LITTLE FOR MON. THE TROUGH IN THE WESTERN U.S. BEGINS TO
AFFECT CWA LATE MON INTO TUE WITH BOTH UKMET AND ECMWF SHOWING A
NEGATIVE TILTED TROUGH AND CLOSED 500 MB LOW AFFECTING NORTH CENTRAL
U.S. WHILE MRF/AVN HAVE OPEN TROUGH WITH NO 500 MB LOW. TROUGH
CONTINUES TO AFFECT CWA FOR WED AND THU. CANADIAN ENSEMBLES SIMILAR
WITH ABOVE SCENARIO. MRF/AVN ENSEMBLES PRETTY CONSISTENT THROUGH 192
HOURS. WITH TROUGH NEARBY...WILL KEEP CHC POPS IN FOR SOME WAY OR
ANOTHER THROUGH THU. FOR MON...WITH 1000-500 THICKNESS OF 561 DM
OVER CWA AND CWA IN WARM SECTOR...WILL PUT IN CHC THUNDERSTORMS.
COOLED TEMPS SLIGHTLY AS COLD FRONT MOVES THROUGH MONDAY AND
1000-500 THICKNESS GETS DOWN TO 534 DM TUE AND WED.
.MQT...FLASH FLOOD WARNING MIZ005 ALONG DEAD RIVER FROM SILVER LAKE
TO CITY OF MARQUETTE.
MICHELSMIZ001>007-009>014-084-085-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 421 PM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND FRIDAY... A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MARQUETTE COUNTY...ON THE DEAD RIVER FROM SILVER LAKE THROUGH THE CITY OF MARQUETTE TO LAKE SUPERIOR. A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER IN MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER LEVELS TO FALL. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY. THUNDERSTORMS ARE EXPECTED MONDAY ACROSS WESTERN AND CENTRAL UPPER MICHIGAN...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MICHELS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356362.